Burden of Antipsychotic-induced Parkinsonism: A Case Report

Read full text
Authors: Ayodeji Sa’ad ERUBU, Alfred Banuso Makanjuola, SAAD BOLAKALE AREMU, Felix O. Ajayi, Favour Chiamaka Amos
Cited by: 0

Abstract

Background A wide range of side effects have been reported since the discovery of antipsychotics, amongst which are the extrapyramidal side effects that occur as a result of excessive blockade of D2 receptors in the brain. Parkinsonism resulting from use of antipsychotics or other psychotropic medications characteristically presents with rigidity, bradykinesia and tremors, and this has significantly added to the burden of illness in patients and worsened burden of care in caregivers. Case presentation We present the case of a 29year old man who was previously managed with first generation antipsychotics for a psychotic disorder at a peripheral centre but left on high dose of the medication after remission. He presented at our facility with severe features of drug-induced parkinsonism without symptoms of psychosis. He was managed on admission for four weeks and only became free of features of parkinsonism after six weeks of treatment with anticholinergic medication. Conclusion Asides from the burden of primary illness, antipsychotic-induced parkinsonism causes additional distress and impairment to patients as it was with the reported case. However, adequate anticipation and management of attendant EPSE is very crucial in reducing this additional morbidity and burden associated with managing patients with neuro-psychiatric disorders.

Fields of Study & Subjects

Schizophrenia research and treatment Parkinson's Disease Mechanisms and Treatments Electroconvulsive Therapy Studies

Publication details

Journal / source
International journal of research and scientific innovation
Volume
13
Issue
15
Pages
1247–1250
Publication date
1 January 2026